Diarrhea Vancomycin Blood Culture Ceftriaxone Central Venous Catheter
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
A 4-month-old female infant was admitted to the hospital with a history of prolonged diarrhea and severe failure to thrive. The patient's diarrhea started when she was 2 months old which prompted hospitalization a month later for further investigation. Discontinuation of enteral feeding resulted in resolution of her diarrhea, and total parenteral nutrition was continued via a central venous catheter (CVC).
After 10 days, she developed fever. Physical examination was unremarkable except for a black discoloration of the tongue (Fig. 1). Empirical antibiotic treatment was provided with ceftriaxone. However, early report of a gram-positive growth in blood cultures at 48 h prompted addition of vancomycin to the treatment regimen. This growth was later identified as Kocuria (Micrococcus) kristinae, which was detected in two separate aerobic blood cultures. The patient showed a dramatic response to vancomycin treatment, and blood cultures obtained 48 h later from the indwelling CVC and from a peripheral vein were negative. The black discoloration of the tongue completely resolved a week after initiation of vancomycin treatment (Fig. 2), and combination antibiotic therapy was discontinued after a total of 14 days. To the best of our knowledge, this is the first reported case in the English literature of K. kristinae bacteremia as a cause of black hairy tongue.